Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 14, 2008, 5:09 PM CDT for Sargent County, North Dakota. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 14, 2008, 5:29 PM CDT
- In force
- 20 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:15 PM CDT | HAIL 0.75 | 6 Sw Straubville, ND | ACCOMPANIED BY 40 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 3:01 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 142209
SVRFGF
NDC081-142245-
/O.NEW.KFGF.SV.W.0064.080614T2209Z-080614T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
509 PM CDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 545 PM CDT
* AT 506 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 5 MILES SOUTHWEST OF STRAUBVILLE...OR 65 MILES
SOUTH OF VALLEY CITY...MOVING TO THE EAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRAMPTON AT 520 PM CDT...
HAVANA AT 535 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4593 9802 4607 9802 4608 9802 4602 9752
4593 9754 4592 9801
TIME...MOT...LOC 2209Z 278DEG 29KT 4599 9793
$$
JK1 follow-up statement
000
WWUS53 KFGF 142229
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT SAT JUN 14 2008
NDC081-142239-
/O.CAN.KFGF.SV.W.0064.000000T0000Z-080614T2245Z/
SARGENT ND-
529 PM CDT SAT JUN 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SARGENT COUNTY IS
CANCELLED...
AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 3 MILES NORTHWEST OF HAVANA...OR 55 MILES WEST
OF WAHPETON...MOVING TO THE EAST AT 33 MPH.
THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4593 9802 4607 9802 4608 9802 4602 9752
4593 9754 4592 9801
TIME...MOT...LOC 2229Z 278DEG 29KT 4597 9762
$$
JKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:23 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 14, 1:23 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 123 PM CDT SAT JUN 14 2008 .SHORT TERM... IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON MOISTURE FIELDS SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM 25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH -6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER 50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES. FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT THEREAFTER. BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY AFTERNOON. FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT TIMEFRAME IN THE NORTH. FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED. LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR -SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO SIGNIFICANT CHANGES ARE PLANNED ATTM. && .AVIATION... VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR -TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME TOGETHER TO TRIGGER CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/HOPKINS
Hazardous weather outlook, Jun 14, 6:41 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT SAT JUN 14 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-151145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 641 AM CDT SAT JUN 14 2008 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS SHOULD DIMINISH IN INTENSITY AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. VOELKER
In the hours before
Local storm report, Jun 14, 3:06 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
306 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL DEVILS LAKE 48.11N 98.87W
06/14/2008 E0.75 INCH RAMSEY ND PUBLIC
&&
AHLocal storm report, Jun 14, 4:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
456 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST ENDERLIN 46.62N 97.60W
06/14/2008 E60 MPH RANSOM ND LAW ENFORCEMENT
NO HAIL...JUST HEAVY RAIN AND STRONG WINDS.
&&
AHThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:39 PM CDT | River Flood Warning | FGF | Walsh | 43 hr |
| Jun 14, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey | 42 min |
| Jun 14, 3:38 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 67 min |
| Jun 14, 4:31 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 59 min |
| Jun 14, 4:34 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 56 min |
| Jun 14, 4:55 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 35 min |
| Jun 14, 4:57 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 63 min |
| Jun 14, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 62 min |
| Jun 14, 5:30 PM CDT | Areal Flood Advisory | FGF | Cass | 30 min |
| Jun 14, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 46 min |
| Jun 14, 5:53 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Eddy, Ramsey, Towner | 67 min |
| Jun 14, 6:52 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Benson, Cass, Eddy, Grand Forks, Griggs and 4 more | 53 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.